Question:My surgeon wants me to take a blood thinner after I have my total hip replacement. How do these drugs really prevent blood clots?
Answer:Major orthopedic surgery such as a total hip or total knee replacement does put patients at an increased risk for blood clots. These clots are also known as deep vein thrombosis or DVT.
During and after hip replacement surgery, the circulation of your blood slows down. This is due to your immobility or decreased movements. The blood tends to coagulate or pool. Sluggish or slow moving blood can result in the formation of clots.
Anticoagulants or blood thinners like heparin don't really change the thickness of your blood. These drugs work by interrupting the clotting cascade or steps needed to form a clot. Once you become more active again, you'll be able to stop taking the drugs without any side effects.Richard J. Friedman, MD, FRCSC. Optimal Duration of Prophylaxis for Venous Thromboembolism Following Total Hip Arthroplasty and Total Knee Arthroplasty. In Journal of the American Academy of Orthopaedic Surgeons. March 2007. Vol. 15. No. 3. Pp. 148-155.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|